October 18, 2018
MIT’s new college of computing represents the Institute’s “first fundamental restructuring in nearly 70 years,” writes Kaveh Wadell of Axios. The college is intended to connect parts of the Institute that have been “siloed from MIT's technology focus” and encourage students “to develop ‘bilingual’ skills: that is, to study computing and another discipline together.”
In an article for Wired celebrating 10 pioneering women in STEM, Emily Dreyfuss highlights the work of Margaret Hamilton, who led a team at the MIT Instrumentation Lab that developed the onboard flight software on the Apollo computers. Dreyfuss notes that without Hamilton, “the modern computing era would not be what it is today.”
Axios reporter Kaveh Waddell writes that a group of economists led by Prof. Erik Brynjolfsson has proposed creating a new metric to measure GDP that accounts for the value of free digital goods and new technologies. The researchers estimate that “hidden benefits from Facebook alone have added 0.05–0.11 percentage points to GDP every year since its 2004 launch,” Waddell explains.
MIT researchers have found that some inactive ingredients in medications could play a role in triggering irritation or allergic reactions, reports Bob McDonald for CBC Radio. The researchers hope that, “pharmaceutical companies provide more information to doctors, and that alternative drug formulas can be developed for people with allergies or sensitivities.”
Prof. Giovanni Traverso speaks with STAT reporter Shraddha Chakradhar about a study examining how the inactive substances in most medications could trigger a patient’s allergies and intolerances. “As you start taking more and more tablets, then you are also taking more and more of some of these ingredients,” says Traverso. “We want to raise awareness that these ingredients are there.”
NBC News reporter Linda Caroll writes about a new study by MIT researchers showing that inactive ingredients in medications could lead to adverse reactions in some patients. The researchers found that some of the inactive ingredients “can worsen symptoms in people with conditions such as irritable bowel syndrome, or IBS.”